California, 2012

Dust Storm in California, May 7 to 8, 2012

May 7 to 8, 2012 · NWS VEF · 1 event in 1 county or zone

A developing upper low helped trigger isolated dry thunderstorms over the Mojave Desert. One thunderstorm caused dust storm conditions as it dissipated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A developing upper low helped trigger isolated dry thunderstorms over the Mojave Desert. One thunderstorm caused dust storm conditions as it dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 7, 8:34 PM PST, 2 hours 56 minutes earlier.

Area forecast discussion, May 7, 8:34 PM PST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
934 PM PDT MON MAY 7 2012

.SYNOPSIS...LOW PRESSURE OVER THE DESERT SOUTHWEST WILL CONTINUE TO
PRODUCE PERIODS OF GUSTY NORTH WINDS ACROSS THE REGION TONIGHT
AND TUESDAY. ISOLATED SHOWERS WILL ALSO BE POSSIBLE THIS EVENING
THROUGH EARLY TUESDAY ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA.
QUIET WEATHER IS THEN EXPECTED FROM WEDNESDAY INTO THE
WEEKEND...WITH LIGHTER WINDS AND TEMPERATURES RISING SEVERAL DEGREES
ABOVE NORMAL.
&&

.UPDATE...THUNDERSTORMS DEVELOPED RIGHT UNDER THE UPPER LOW THIS
EVENING IN THE LAS VEGAS AREA. THEY PROBABLY WILL NOT LAST LONG AND
VERY LITTLE IF ANY RAIN IS EXPECTED. UPDATED TO ADD A SLIGHT CHANCE
OF THUNDERSTORMS THIS EVENING FOR THE AREA CLOSE TO THE LOW CENTER.
-HARRISON-
&&

.PREV UPDATE...CLOUDS DEVELOPED ON THE SOUTHWEST SIDE OF THE CLOSED
LOW MOVING OVER THE AREA THIS EVENING. UPDATED SKY GRIDS FOR MORE
CLOUD COVER ACROSS MAINLY SAN BERNARDINO COUNTY THIS EVENING. ALSO
DECREASED CLOUD COVER OVER NORTHERN LINCOLN COUNTY WHERE CLOUDS WERE
DIMINISHING AS THE LOW SHIFTED SOUTH. ROOF DAMAGE TO A COUPLE OF
BUSINESSES IN LAS VEGAS OCCURRED THIS AFTERNOON FROM WIND GUSTS.
THERE WAS CERTAINLY POTENTIAL FOR DOWNBURST WINDS FROM WEAK SHOWERS
DUE TO EXTREMELY DRY AIR BELOW CLOUD BASES AND AN UNSTABLE
ATMOSPHERE. HOWEVER...AFTER ONE OF THE AREAS WAS SURVEYED AND THE
PUBLIC WAS INTERVIEWED...IT WAS DETERMINED THAT THE DAMAGE WAS
LIKELY CAUSED BY STRONG DUST DEVILS. -HARRISON-
&&

.PREV DISCUSSION...
340 PM PDT MON MAY 7 2012

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...THE CIRCULATION
ROLLING OUT OF SOUTHWEST UTAH INTO SOUTHERN NEVADA COULD CLEARLY BE
SEEN ON SATELLITE LOOPS THIS AFTERNOON. WEAK RADAR RETURNS INDICATED
VIRGA AND LIGHT SHOWERS MOVING DOWN THROUGH SOUTHERN LINCOLN COUNTY
AND THESE WILL SPREAD DOWN THROUGH CLARK AND NORTHERN MOHAVE
COUNTIES LATE THIS AFTERNOON AND EVENING. NO LIGHTNING HAS BEEN
DETECTED AND IT APPEARS THAT VIRGA AND LIGHT SHOWERS ARE ABOUT ALL
THAT CAN BE EXPECTED IN TERMS OF PRECIPITATION...CONSIDERING THE
RELATIVELY SHALLOW LAYER OF MOISTURE INDICATED IN FORECAST
SOUNDINGS...GENERALLY BETWEEN 14 KFT AND 22 KFT MSL. HOWEVER...THERE
WILL BE A SLIGHT POTENTIAL FOR MICROBURSTS GIVEN THE VERY DRY AND
DEEP SUBCLOUD LAYER. WITH GRADIENT WIND GUSTS PUSHING 30 MPH...THERE
COULD BE LOCALIZED GUSTS UP TO 50 MPH NEAR VIRGA/SHOWERS THIS
EVENING. THE CENTER OF THE UPPER LEVEL CIRCULATION IS FORECAST TO
RIDE DOWN THE CALIFORNIA/ARIZONA BORDER AND OVER THE NORTHERN GULF
OF CALIFORNIA TUESDAY AFTERNOON. SOME LINGERING WRAP AROUND MOISTURE
MAY PRODUCE A FEW MORE SHOWERS OR THUNDERSTORMS OVER MOHAVE COUNTY
TUESDAY AFTERNOON BEFORE IT MOVES COMPLETELY OUT. NORTH WINDS WILL
ALSO INCREASE AGAIN ON THE BACK SIDE OF THE SYSTEM AS THE PRESSURE
GRADIENT STRENGTHENS. HOWEVER...GUSTS SHOULD GENERALLY BE LESS THAN
35 MPH. THE RIDGE NOSING INTO THE GREAT BASIN FROM THE EASTERN
PACIFIC WILL BRING HIGH TEMPERATURES IN THE DESERTS BACK INTO THE
MID 90S BY WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...SHORT WAVE TROUGH MOVING
ACROSS THE PACIFIC NORTHWEST WILL RESULT IN BASICALLY ZONAL FLOW
ACROSS THE CWA ON THURSDAY. THE MAIN DYNAMICS WILL REMAIN WELL TO
THE NORTH OF THE CWA WITH MAINLY VARIABLE HIGH LEVEL MOISTURE
FLOWING ACROSS THE AREA...HOWEVER WILL INCLUDE GHOST POPS OVER
NORTHERN LINCOLN COUNTY AS THE TRAILING FEATURE CROSSES THE AREA.
ZONAL FLOW TO THEN REMAIN OVER THE AREA THROUGH EARLY SATURDAY
BEFORE RIDGING JUST OFF THE WEST COAST ALLOWS A SHORT WAVE TROUGH TO
DROP SOUTH ALONG THE ROCKIES ON SUNDAY. OVERALL LITTLE CHANGE TO THE
WEATHER OVER THE CWA ALTHOUGH THE FLOW ALOFT BECOMES MORE NORTHERLY.
THIS MAY RESULT IN A LITTLE MORE AFTERNOON WIND AND A FEW DEGREES OF
COOLING...BUT OVERALL LITTLE CHANGE EXPECTED OVER THE WEEKEND. WITH
THIS SAID...UNDER THE ZONAL OR WEAK NORTH FLOW...DAYTIME
TEMPERATURES ARE EXPECTED TO BE NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE LONG TERM.
&&

.AVIATION...FOR MCCARRAN...NORTHWEST WINDS 13-25KTS TO CONTINUE
THROUGH 04Z THEN DECREASE TO BETWEEN 8-15KTS OVERNIGHT. NORTH TO
NORTHEAST WINDS ARE EXPECTED ON TUESDAY FROM 17-23Z BETWEEN
10-20KTS. A MINOR INCREASE IN MOISTURE WILL ALLOW FOR A SLIGHT
CHANCE OF A SHOWER OVER THE SPRING MOUNTAINS/SHEEP RANGE
TONIGHT...BUT THE CHANCE IS WELL BELOW CRITERIA TO MENTION IN THE
TAF. NEARBY SHOWERS MAY PRODUCE DOWNBURST WIND GUSTS TO OVER 40KTS
BUT NOT EXPECTED AT THE TERMINAL. CLOUDS TO BE SCT-BKN AOA 12K FEET
THROUGH THE NIGHT WITH FEW-SCT CLOUDS TUESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A WEAK LOW PRESSURE SYSTEM MOVING ACROSS SOUTHERN
NEVADA TONIGHT WILL GENERALLY KEEP NORTHERLY WINDS ACROSS THE AREA
OVERNIGHT WITH SPEEDS BETWEEN 10-20KTS WITH LOCALLY HIGHER GUSTS.
HIGHER GUSTS WILL ALSO BE SEEN IN THE COLORADO RIVER VALLEY. THERE
WILL BE A SLIGHT CHANCE OF SHOWERS OVER THE SOUTHERN NEVADA
MOUNTAINS AS WELL AS THE PEACH SPRINGS AND MORMON MESA CORRIDORS.
CLOUDS WILL GENERALLY BE AOA 10K FEET OVERNIGHT. ON TUESDAY...NORTH
WINDS TO CONTINUE MOST AREAS WITH SPEEDS 10-20KTS WITH FEW-SCT
CLOUDS AOA 12K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/JENSEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 7, 1:11 AM PST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
211 AM PDT MON MAY 7 2012

AZZ002-036-CAZ527-NVZ021-080700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
211 AM PDT MON MAY 7 2012 /211 AM MST MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTH WINDS DOWN THE COLORADO RIVER WILL CAUSE HAZARDOUS
BOATING CONDITIONS...DIFFICULT DRIVING CONDITIONS ON BRIDGES
CROSSING THE RIVER...AND CONDITIONS FAVORABLE FOR RAPID FIRE
GROWTH AND SPREAD. A WIND ADVISORY AND A RED FLAG WARNING ARE IN
EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ001-003-CAZ519>526-NVZ014>020-022-080700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
211 AM PDT MON MAY 7 2012 /211 AM MST MON MAY 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Eastern Mojave Desert

When
May 7, 11:30 PM PST to May 8, 1:30 AM PST
Where
Eastern Mojave Desert forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Strong winds from a dissipating dry thunderstorm knocked out power to Amboy, and blowing dust reduced visibility to less than a quarter mile for about two hours.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370645.